What causes gait disturbance and dizziness in elderly?
Need to rectify gait disturbance and dizziness
Good morning. My name is Dr. Saghafi and I am a neurologist. I see problems of this type on a regular basis and though you very succinctly summarized your symptoms in less than 2 lines I can tell you that the workup to discover WHY someone feels the way you do can be quite extensive and require a lot of attention to detail. Let's see what if I can provide you with some information that you can take back to your primary doctor to start looking into.
First of all, it would be nice to get some more information about your history. How long have you felt this "brain fog", been "dizzy", having "muscle weakness/fatigue" and "gait imbalance?" Have you ever suffered a stroke in your life that you were hospitalized for and treated by a neurologist? When you fell and broke your ankle 6 months ago were you having these similar symptoms and perhaps went down due to loss of balance, weakness, feeling out of it? Or were you perfectly fine to that point?
What do you mean by dizzy-- SPINNING AROUND dizzy or LIGHTHEADED, ZONED OUT dizzy?
If I assume for a moment that you have not suffered a stroke and were otherwise, neurologically stable in the past prior to the ankle fracture and now are having these issues one of the first things I'd check on are your MEDICATIONS. You state that you take blood pressure (bp) medications along with other things. You state that you also take PAIN medications for the back.
The combination of BLOOD PRESSURE medications and PAIN MEDICATIONS is known to be potentially hazardous and can be at least contributory if not causative to conditions such as BRAIN FOG, dizziness, fatigue, weakness, gait disturbance, just general...BLAHhhhh feelings. Do you agree?
Can you tell me if the symptoms you are feeling are in any way related to when you first started taking any of the medications you are mentioning?
I would also consider doing a good metabolic workup and screen on someone such as yourself to include blood counts, electrolytes, and urine to check for urinary tract infections which are COMMON CULPRITS that can cause all of the symptoms you've mentioned. Also, are you well HYDRATED at all times...people generally do not drink enough water and especially those over the age of 70. Dehydration can be a huge part of symptoms such as the ones you have so I would check on that. How about your thyroid hormones? Have those been checked into? And I'm not just talking about a TSH...but also a Free T4 and possibly some other deeper studies of thyroid function depending upon what else we find or don't fine.
Have your ORTHOSTATIC BLOOD PRESSURES been checked as well during the course of having these symptoms? In other words, has a nurse or doctor asked you to lie down for a few moments and take your blood pressure and pulse, then, stand you up immediately and once again check things, and then, ask you to remain standing for 2 minutes and take a 3rd set of pressures and heart rate? These are called ORTHOSTATIC PRESSURES and can be very telling in terms of the symptoms you've been having since I believe much of what you're referring is related to either low blood pressures from medication effects, possible dysautonomia (malfunctioning of your autonomic nervous system) or strict DRUG TO DRUG INTERACTIONS between the various medications you're taking.
These are my thoughts and I hope you've taken note of a few things that you can go to your doctor about because my prediction is that you can feel a lot better if we only nail down the real symptoms that are due to NON-MEDICATION conditions vs. the ones that are likely being caused as a result of side effects to drugs, etc. Also, how about doing some physical therapy or better yet, EXERCISE THERAPY if you are physically fit enough. That in and of itself can "wake brains up" so I wouldn't discount increasing activity levels as a viable solution to this problem, especially if everything else checks out as negative.
I am not addressing the sciatica you bring up not because it's not important but I things there are a few other things going on that seem MORE IMPORTANT at this point in order to make a good diagnosis. Certainly numbness in the leg doesn't help your ability to walk normally which can lead to imbalance, falls, and at the least is the reason you're on pain medications...so we would want to address this...but I think your "brain fog" needs to be addressed and will probably be found to be tied together with many of the other symptoms secondary in large part to medications and their side effects or drug to drug interactions.
We can go after the sciatica later by other means.
If these answers/suggestions satisfactorily address your question then, I'd appreciate the favor of a HIGH STAR RATING with some written feedback on your part.
Also, closing the query on your end will be most helpful and appreciated so that this question can be transacted and archived expeditiously for further reference by colleagues as necessary.
Please keep me informed as to the outcome of your situation by looking me up at: bit.ly/drdariushsaghafi and sending me a DIRECT QUESTION. That way I will be asked to specifically answer the question.
The query has required a total of 30 minutes of physician specific time to read, research, and compile a a return envoy to the patient.
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Dizziness frustrating what is the cause
- What causes vertigo and dizziness
- What causes fatigue and dizziness
- What causes frequent dizziness
- What causes fainting and dizziness
- What causes headaches and dizziness
- What causes nausea and dizziness
- What causes occasional dizziness
- What causes a dizzy head
- What causes dizziness and confusion